Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 135, NWS Morristown, TN

July 12, 2016Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2016, 5:07 PM EDT for Greene County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 5:07 PM EDT (21:07 UTC)
Expired
Jul 12, 2016, 5:33 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, TN

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS54 KMRX 122107
SVRMRX
TNC059-122145-
/O.NEW.KMRX.SV.W.0135.160712T2107Z-160712T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREENE COUNTY IN EASTERN TENNESSEE...

* UNTIL 545 PM EDT

* AT 506 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
  NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
  GREENEVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENEVILLE...TUSCULUM...MOSHEIM...CAMP CREEK...DAVY CROCKETT
  BIRTHPLACE...CEDAR CREEK AND CANEY BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS JEFFERSON COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
      3597 8293 3604 8301 3619 8304 3621 8265
      3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2106Z 268DEG 30KT 3608 8297 

HAIL...<.75IN
WIND...60MPH
 
$$

EJH/DS
2 follow-up statements
690 
WWUS54 KMRX 122125
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT TUE JUL 12 2016

TNC059-122145-
/O.CON.KMRX.SV.W.0135.000000T0000Z-160712T2145Z/
GREENE TN-
525 PM EDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN GREENE COUNTY...

AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENEVILLE...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CAMP CREEK...
DAVY CROCKETT BIRTHPLACE...CEDAR CREEK AND CANEY BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE
ACROSS PORTIONS OF COCKE COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
      3597 8293 3604 8301 3619 8304 3621 8265
      3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2124Z 268DEG 30KT 3609 8278 

HAIL...<.75IN
WIND...60MPH
 
$$

EJH/DS
661 
WWUS54 KMRX 122133
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT TUE JUL 12 2016

TNC059-122143-
/O.CAN.KMRX.SV.W.0135.000000T0000Z-160712T2145Z/
GREENE TN-
533 PM EDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
      3597 8293 3604 8301 3619 8304 3621 8265
      3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2132Z 268DEG 30KT 3609 8269 

$$

EJH/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:13 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 3:13 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT TUE JUL 12 2016

.SHORT TERM (Tonight and Wednesday)...Convection coming off the
Plateau and into the Valley at this time. Should see gradual
increase in coverage trough the heat of the day, then waning this
evening. Best chances seem to be mostly north of I 40. Some storms
are strong. Another round of diurnal convection Wednesday but
probably not as much as today. Warm and humid conditions will
continue.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
show some differences in the details for the long term, and given
that run to run consistency is not great as well, forecast
confidence remains a bit below average for this time of year.  A
series of weak short waves are forecast to affect the region...with
the most significant in the late friday into sunday time frame.  A
weak frontal boundary will also sag south toward the area during the
weekend...although how far south it will make it is still ambiguous.
As a result...will carry a chance for convection every day...with
the highest chances Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  73  94 /  20  20  20  30
Knoxville McGhee Tyson Airport, TN  71  92  71  92 /  20  20  20  30
Oak Ridge, TN                       71  92  72  91 /  30  30  20  30
Tri Cities Airport, TN              67  89  67  89 /  50  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GC/LW
Hazardous weather outlook, Jul 12, 3:18 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT TUE JUL 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 PM EDT TUE JUL 12 2016 /218 PM CDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH THE MIDDLE OF THE EVENING AS ACTIVITY DEVELOPS AND MOVES
EASTWARD FROM THE CUMBERLAND PLATEAU. ISOLATED WIND GUSTS OF 40 TO
60 MPH...OR ISOLATED OCCURRENCES OF HAIL UP TO ONE INCH IN
DIAMETER...ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 12, 4:18 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT TUE JUL 12 2016

TNZ012-013-035-036-122100-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
418 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...SOUTHWESTERN
CAMPBELL...NORTHWESTERN ANDERSON AND MORGAN COUNTIES UNTIL 500 PM
EDT...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF WARTBURG...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...OLIVER SPRINGS...SUNBRIGHT...FROZEN HEAD S.P....
ROSEDALE...PETROS...SLICK ROCK...DEERLODGE...HIGH POINT...ELGIN...
RUGBY S.P. AND COALFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3629 8486 3629 8484 3630 8482 3630 8480
      3632 8479 3633 8477 3633 8475 3635 8474
      3626 8425 3601 8433 3605 8434 3605 8436
      3602 8439 3615 8490
TIME...MOT...LOC 2016Z 282DEG 25KT 3623 8479

TD
Local storm report, Jul 12, 4:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/12/2016                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS MUCH OF THE NORTHERN
            HALF OF THE COUNTY...INCLUDING DOWNTOWN
            KNOXVILLE...CARTER...AND KODAK.

&&

DGS
Local storm report, Jul 12, 4:36 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/12/2016                   KNOX               TN   TRAINED SPOTTER

            METAL AWNING ON THE FRONT OF A BUILDING WAS PEELED BACK.
            LOCATION IS WESTERN AVE NEAR I-640.

&&

DGS
Local storm report, Jul 12, 4:37 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     5 NNW SEVIERVILLE       35.96N 83.61W
07/12/2016                   SEVIER             TN   PUBLIC

            TREES DOWN NORTH OF SEVIERVILLE.

&&

DGS
Special weather statement, Jul 12, 4:51 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT TUE JUL 12 2016

VAZ006-008-122130-
WASHINGTON VA-RUSSELL VA-
451 PM EDT TUE JUL 12 2016

...SPECIAL WEATHER STATEMENT...

AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA...HONAKER...ROSEDALE...DYE...HANSONVILLE AND
CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
      3693 8184 3691 8182 3675 8215 3691 8230
      3694 8231 3704 8217 3704 8212 3705 8211
      3704 8208 3705 8204 3707 8202 3712 8201
      3713 8193 3714 8190
TIME...MOT...LOC 2050Z 233DEG 20KT 3687 8215

TD
Special weather statement, Jul 12, 4:55 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT TUE JUL 12 2016

TNZ017-018-044>047-VAZ008-122145-
UNICOI TN-WASHINGTON TN-JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-WASHINGTON VA-
455 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
CARTER...EASTERN SULLIVAN...JOHNSON...NORTHERN UNICOI...AND
WASHINGTON COUNTIES AND THE EASTERN CITY OF BRISTOL UNTIL 545 PM
EDT...

AT 454 PM EDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF ABINGDON TO 8 MILES
SOUTHEAST OF BRISTOL TN TO NEAR ERWIN. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...ABINGDON...
ERWIN...MOUNTAIN CITY...CENTRAL...HAMPTON...PINE CREST...UNICOI...
GLADE SPRING...DAMASCUS...SADIE...SOUTH HOLSTON DAM...
MILLIGAN COLLEGE...EMBREEVILLE...SHADY VALLEY...
HUNTER AND HILANDER PARK.

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3648 8170 3630 8191 3613 8254
      3644 8218 3679 8213 3680 8211 3681 8212
      3687 8198 3687 8194 3689 8189 3693 8183
      3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 2054Z 248DEG 32KT 3676 8208 3646 8212 3621 8242

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:00 PM EDTSpecial Weather StatementMRXClaiborne, Union45 min
Jul 12, 2:29 PM EDTSpecial Weather StatementMRXLoudon46 min
Jul 12, 2:47 PM EDTSpecial Weather StatementMRXAnderson43 min
Jul 12, 3:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox32 min
Jul 12, 3:30 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier30 min
Jul 12, 3:36 PM EDTSpecial Weather StatementMRXBlount39 min
Jul 12, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier51 min
Jul 12, 4:18 PM EDTSpecial Weather StatementMRXMorgan42 min
Jul 12, 4:31 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson44 min
Jul 12, 4:55 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jul 12, 5:16 PM EDTSpecial Weather StatementMRXHawkins44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.